Drug-induced pulmonary disease is lung disease brought on by a bad reaction to a medication.
Causes, incidence, and risk factors
Many types of lung injury can result from medications. It is usually impossible to predict who will develop lung disease from a medication or drug.
The types of lung problems or diseases that may be caused by medications include:
Allergic reactions— asthma, hypersensitivity pneumonitis, or eosinophilic pneumonia
Bleeding into the lung air sacks, called alveoli (alveolar hemorrhage)
Damage to lung tissue (
Drugs that cause the immune system to mistakenly attack and destroy healthy body tissue, such as
drug-induced lupus erythematosus
Granulomatous lung disease — a type of inflammation in the lungs
Inflammation of the lung air sacks (pneumonitis or infiltration)
- Lung failure
Lung vasculitis (inflammation of lung blood vessels)
Lymph node swelling
Many drugs are known to cause lung disease in some people, including:
Certain antibiotics, such as nitrofurantoin and sulfa drugs
Certain heart medicines, such as amiodarone
Chemotherapydrugs such as bleomycin, cyclophosphamide, and methotrexate
Bloody sputum Chest pain Cough
Shortness of breath Wheezing
Note: Symptoms may vary from person to person.
Signs and tests
The doctor will perform a physical exam and listen to your chest and lungs with a stethoscope. Abnormal breath sounds may be heard.
Tests that may be done include:
Arterial blood gases
Autoimmune blood tests
- Complete blood count with
blood differential Chest CT scan Chest x-ray
- Lung biopsy (in rare cases)
- Lung function tests
Thoracentesis(if pleural effusion is present)
The first step is to stop the drug that is causing the problem. Other treatments depend on your specific symptoms. For instance, you may need oxygen until the drug-induced lung disease improves. Powerful anti-inflammatory medicines called steroids are sometimes used and may quickly reverse the lung inflammation.
Some drug-induced lung diseases, such as pulmonary fibrosis, may never go away.
Diffuse interstitial pulmonary fibrosis
- Hypoxemia (low blood oxygen)
Calling your health care provider
Call your health care provider if you develop symptoms of this disorder.
Note any past reaction you have had to a medication, so that you can avoid the medication in the future. Wear a medical allergy bracelet if you have known drug reactions. Avoid the abuse of illegal drugs to prevent many drug-induced lung diseases.
Related:Interstitial lung disease – adults – discharge, Allergic reactions, Diffuse interstitial lung disease, Pulmonary edema, Pleural effusion, Respiratory, Systemic lupus erythematosus, Chemotherapy, Cardiovascular